Advertisement

BOOSTER SHOTS: ODDITIES, MUSINGS AND NEWS FROM THE
HEALTH WORLD

Erectile dysfunction linked to aspirin and other NSAIDs

March 03, 2011|By Thomas H. Maugh II, Los Angeles Times

Daily use of aspirin and other nonsteroidal anti-inflammatory drugs, commonly known as NSAIDs, is associated with a 22% increase in the risk of erectile dysfunction, Kaiser researchers found in a study of more than 80,000 men in Southern California. The results were a surprise because erectile dysfunction, commonly abbreviated ED, is thought to be caused by inflammation, and the researchers expected that use of the drugs would alleviate the problem. Although the team controlled for a variety of other confounding factors, including age, smoking status, diabetes and other conditions, it is still possible that the men were taking the drugs to treat an underlying condition that was also causing the ED, the team wrote in report to be published in the April issue of the Journal of Urology.

In addition to aspirin, other NSAIDs include ibuprofen, naproxen, indomethacin and Celecoxib, among others.

Dr. Joseph M. Gleason of the Kaiser Permanente Los Angeles Medical Center and his colleagues studied 80,966 men, ages 45 to 69, enrolled in Kaiser health plans beginning in 2002. The team assessed the men's use of NSAIDs based on Kaiser's pharmacy records of filled prescriptions and the men's own responses to questionnaires about over-the-counter drugs. About 47.4% of the men in the study were considered regular NSAID users and 29.3% reported moderate or severe ED.

The researchers concluded that regular NSAID use "is associated with erectile dysfunction beyond what would be expected due to age and comorbidity." Their results were similar to those obtained in a much smaller study in Finland. The team is continuing to collect data from the men in the study in hopes of better understanding what is happening.

Advertisement
Los Angeles Times Articles
|
|
|